Alabama, 2002

Lightning Strike in Alabama, December 24, 2002

December 24, 2002 · NWS BMX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 24, 3:00 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Dec 24, 3:00 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 AM CST TUE DEC 24 2002

THIS WILL HAVE TO BE VERY BRIEF.  SURFACE LOW WITH GOOD UPPER
LEVEL SUPPORT NOW MOVING INTO WEST AL WILL MOVE THROUGH TODAY.
SEVERE WEATHER EXPECTED IN WARM SECTOR WHICH MAY INCLUDE MUCH OF THE
AREA SOUTH OF I-20. TORNADO WATCH NOW OUT FOR PART OF THE AREA AND
WILL PROBABLY BE EXTENDED EAST LATER. BASICALLY NOT MUCH CHANGE FORM
PREVIOUS FORECAST.

HSV 055/031 039/025 042 +5-0
BHM 062/034 041/026 045 +4-0
MGM 068/039 047/027 049 +3-0

.BHM...NONE.
Hazardous weather outlook, Dec 23, 10:20 PM CST, 5 hours 55 minutes before
ALZ001>050-241330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1020 PM CST MON DEC 23 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL ALABAMA.

.DAY ONE (TONIGHT)...

A STORM SYSTEM WILL MOVE NORTHEASTWARD INTO NORTH AND CENTRAL
ALABAMA TONIGHT.  THIS SYSTEM HAS THE POTENTIAL FOR STRONG
THUNDERSTORMS ACROSS WEST CENTRAL ALABAMA...MAINLY AFTER MIDNIGHT.
A SLIGHT RISK OF SEVERE WEATHER EXISTS OVER WESTERN ALABAMA OVERNIGHT
UNTIL 6 AM.  FROM 6 AM ONWARD...A SLIGHT RISK WILL EXIST FURTHER TO
THE EAST AND NORTH ACROSS ALABAMA.  A MODERATE RISK AREA WILL BEGIN
TO EXIST OVER SOUTHWESTERN ALABAMA AFTER 6 AM TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

AS THIS STORM SYSTEM MOVES OFF TO THE NORTHEAST...THE POSSIBILITY
FOR STRONG TO SEVERE THUNDERSTORMS WILL REMAIN DURING THE DAY ON
TUESDAY.  THE HIGHEST POSSIBILITY FOR SEVERE WEATHER WILL BE ACROSS
SOUTHERN AREAS OF THE STATE...WHERE THE MOISTURE AND SHEAR WILL BE
HIGHEST.

A MODERATE RISK OF SEVERE WEATHER EXISTS OVER SOUTHERN ALABAMA
TOMORROW...MAINLY SOUTH OF A LINE FROM EUTAW...TO MAPLESVILLE...TO
PRATTVILLE...TO TROY.  THE MAIN THREAT IN THIS MODERATE RISK AREA
WILL BE STRONG DAMAGING WINDS...ALONG WITH ISOLATED TORNADOES.

A SLIGHT RISK OF SEVERE WEATHER EXISTS NORTH OF THE MODERATE RISK
AREA.  THE LIMITING FACTOR FOR SEVERE WEATHER OVER THE SLIGHT
RISK AREA WILL BE THE SLIGHTLY DRIER AND MORE STABLE AIR THAT IS
CURRENTLY IN PLACE.  THIS WILL NEED TO BE MODIFIED WITH MORE MOISTURE
AND INSTABILITY FOR THE SEVERE THREAT TO MATERIALIZE.

ONCE THE FRONT MOVE THROUGH THE STATE...COLDER AIR WILL BEGIN TO
FILTER INTO ALABAMA LATE TUESDAY.  IT IS EXPECTED THAT SNOW MAY
BECOME MIXED WITH LIGHT RAIN ACROSS THE TENNESSEE VALLEY.  NO
ACCUMULATIONS ARE EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGEMENT AND STORM SPOTTER SHOULD CONTINUE TO MONITOR
FORECASTS AND STATEMENTS FOR POSSIBLE ACTIVATION LATE TONIGHT AND
INTO TUESDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lee

When
December 24, 4:15 AM CST
Where
Lee County, Opelika
Property damage
$7,000
Reported by
EMERGENCY MANAGER
Coordinates
32.601, -85.356 (the zone’s center; the record gives no point)

Lightning struck a communications tower owned by Lee County damaging public service radios operated by the county and the State of Alabama, computers, and telephone equipment. The tower is the site of the only EMWIN re-broadcast station in Alabama, and it was taken off the air by the lightning strike.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324607.